Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Houston/Galveston, TX

June 16, 2004Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 16, 2004, 8:26 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 8:26 AM CDT (13:26 UTC)
Expired
Jun 16, 2004, 11:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 58 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 161330
FFWHOU
TXC039-321-161630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
826 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 AM CDT

* AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
RAINFALL AMOUNTS AVERAGING 3 INCHES WITH LOCALLY HEAVIER TOTALS TO 6 
INCHES BETWEEN WADSWORTH AND BRAZORIA.  RADAR ALSO SHOWED NUMEROUS 
HEAVY THUNDERSTORMS DEVELOPING IN THE SAME AREA. AN ADDITIONAL 1 TO 
3 INCHES OF RAIN APPEARS LIKELY BY 1030 AM.  RAINFALL OF THIS 
MAGNITUDE WILL BRING STREAMS OUT OF BANKS AND CAUSE FLOODING OF 
ROADWAYS.

* FLOODING IS EXPECTED ACROSS THE SOUTHEAST QUARTER OF MATAGORDA AND 
SOUTHERN BRAZORIA COUNTY...PRIMARILY SOUTH OF HIGHWAY 35.  DO NOT 
CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2933 9520 2906 9513 2860 9592 2908 9594

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:22 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 3:22 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 AM CDT WED JUN 16 2004

.DISCUSSION...
CONVECTION BEGINNING TO FLARE ACROSS THE AREA THIS MORNING AS THIS
NEXT VORT LOBE/JET MAX MOVES ASHORE. WILL LIKELY GO LIKELY FOR POP
NUMBERS...AND KEEP THE FFA IN FOR THE ENTIRE CWA TODAY. ADDITIONAL
DETAILS ON THE THREAT WILL BE ENUMERATED ON THE FFA/HWO LATER THIS
MORNING. FORECAST TO BECOME A LITTLE LESS COMPLICATED LATE TONIGHT
/TOMORROW (AND ON THROUGH THE WEEKEND) AS THE PESKY UPPER LOW FIN-
ALLY WEAKENS AND LIFTS OUT TO THE NE. DEEP RIDGING BUILDING ACROSS
THE SOUTHERN STATES TO PUT A DAMPER ON POPS THE NEXT SEVERAL DAYS.
WHILE MODELS TRY TO BRING IN A SLUG OF DEEP TROPICAL MOISTURE OVER
THE WEEKEND (ON THE LOW-LEVEL EASTERLY FLOW) SUBSIDENCE SHOULD WIN
OUT (THAT IS SAVE FOR THE ISOLATED STUFF THAT THE SEABREEZE SHOULD
GENERATE). THIS DRYISH SPELL PROGGED TO PERSIST ON THROUGH MOST OF
NEXT WEEK...BUT MRF/GFSLR STILL PERSISTING IN INCREASING RAIN CHCS
FOR THE EXTEME LATTER STAGES OF THE FORECAST AS UPPER LEVEL TROFFI-
NESS HELPS PRODUCE A WEAK SHEAR AXIS OVER THE AREA. AT ANY RATE...
THIS IS STILL QUITE A WAY OUT...AND LOW POPS SHOULD SUFFICE IN THE
MEANTIME. 41/47/31
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 5PM.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 71 92 74 94 / 60 30 20 20 20
HOUSTON(IAH)          87 73 91 74 93 / 60 30 20 20 20
GALVESTON (GLS)       85 75 87 77 87 / 60 30 20 20 20
&&
Hazardous weather outlook, Jun 16, 7:37 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
737 AM CDT WED JUN 16 2004

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-171200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
737 AM CDT WED JUN 16 2004

...HEAVY RAINFALL POSSIBLE TODAY...

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
ACROSS SOUTHEAST TEXAS THIS MORNING IN RESPONSE TO THE UPPER LEVEL LOW
PRESSURE AREA OVER THE STATE. THE ATMOSPHERE OVER SOUTHEAST TEXAS
REMAINS QUITE MOIST AND UNSTABLE. ONGOING THUNDERSTORMS THIS MORNING
HAVE PRODUCED RAINFALL OF 1 TO 2 INCHES AND ISOLATED TOTALS UP 4
INCHES. DAYTIME HEATING WILL LEAD TO MORE THUNDERSTORMS BY THIS
AFTERNOON WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
ISOLATED 5 INCH TOTALS POSSIBLE. WIND PROFILES OVER THE AREA INDICATE
THAT THE STORMS WILL BE MOVING AT A GOOD CLIP WHICH COULD HELP LESSEN
THE THREAT OF HEAVY RAINS. HOWEVER...THE WIND SHEAR WITH HEIGHT DOES
INDICATE THAT THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE. SHOULD THIS OCCUR...THE MAIN THREATS WOULD BE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ACTIVITY IS
EXPECTED TO END TONIGHT AS THE UPPER LOW FINALLY MOVES OFF TO THE
EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH PRESSURE BUILDING ACROSS THE SOUTHERN STATES THE REST OF THE WEEK
SHOULD REDUCE THUNDERSTORMS TO WIDELY SCATTERED SEA BREEZE ACTIVITY
THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OF ROADWAYS TODAY. SPOTTER
ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:46 AM CDTTornado WarningHGXBrazoria29 min
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:10 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 7:16 AM CDTTornado WarningHGXGalveston29 min
Jun 16, 9:14 AM CDTSpecial Marine WarningHGX2 hr
Jun 16, 11:25 AM CDTFlash Flood WarningHGXBrazoria, Matagorda3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.